DR ELLIE CANNON: Could my allergic husband take pills so we can get a dog?
The children and I are keen to get a puppy, but my husband refuses. He insists he’s allergic, and as he’s asthmatic it would be a foolish thing to do.
He always takes an antihistamine when we visit my brother, who has a hypoallergenic type of dog.
Would it be dangerous for my husband to take an antihistamine every day, if we do decide to get a dog anyway?
I’m sure it would be good for the family’s overall health and wellbeing.
A dog can be a great addition to a family, and can be good for everyone’s health due to the walking, the companionship and the joy that pets can bring to a home.
It is beyond a GP’s remit to help decide if a family should buy a pet, and I don’t know about so-called hypoallergenic dogs – a term that usually refers to those that don’t shed much hair.
But to answer the query, when someone has an allergy, yes, they can safely take an allergy tablet daily. That is exactly what hay fever sufferers do for long periods of the year.
Today’s reader would like to know whether it would be safe for her husband to take a daily antihistamine tablet so the family would be able to buy a puppy
Antihistamines generally have few side effects and can be taken by children.
Allergies have a huge spectrum, from very mild with a bit of sneezing or a runny nose to full-on anaphylaxis, which is potentially fatal.
It is hard to quantify how serious someone’s allergy is – we usually know from the reactions they have had. It is also more complicated if someone has asthma, which can have an allergic component to it. In this case, a dog could potentially trigger breathing difficulties.
Even if someone has had only mild reactions in other people’s houses, these could be more severe in one’s own home when constantly exposed to the allergen in higher amounts.
I had surgery to remove my prostate in September. I felt physically recovered after about four months, but I now have bad dreams and wake up feeling depressed. Are these typical, and can I expect them to eventually disappear?
Many people suffer depression after surgery, and there can be a number of factors that contribute to it. In the short term, there can be reactions to anaesthesia and, more rarely, antibiotics given after an operation. Pain and discomfort, and reactions to pain medicines and steroids, which are given to reduce inflammation, can also affect mood and cause sleep disturbance.
More broadly, being diagnosed with cancer – which is the reason for prostate removal – and the changes in routine caused by treatment and recovery from surgery can have an impact on mental health.
Many people suffer depression after surgery, and there can be a number of factors that contribute to it
It can also be psychologically hard to have the prostate removed, as it is associated with virility and sexual function, so concerns and fears about this may cause emotional changes and nightmares. In addition, prostate cancer patients are often given drugs that affect levels of the male hormone testosterone – to stop it from fuelling tumours – and these may also cause mood swings and changes to sleep patterns.
And of course, just because two events happen at the same time it doesn’t mean they are related. Depression and sleep problems are common and have myriad causes. Any significant symptom that marks a change from the norm should warrant a chat with an understanding GP.
I have suffered with basal cell carcinomas for 40 years. They look like spots but they’re a type of skin cancer. Every time I’ve discovered one – on my face or chest – I’ve had it removed. Recently I visited a new doctor as I suspected I’d got another on my forehead. He said it was actinic keratosis – rough skin – and gave me some cream. The spot is now getting worse. What should I do?
Basal cell carcinomas are the most common skin cancers, but they are an unusual type of the disease. Found on the surface of the skin, they don’t spread and it is exceptionally rare for a patient to die from them.
More from Dr Ellie Cannon for The Mail on Sunday…
Typically it looks like a scab on the skin with a rimmed edge or a pearly lump. The best way to diagnose them is to remove them and have them examined under the microscope.
If a patient is suspected to have a basal cell carcinoma, they won’t usually be referred urgently, as we do for other cancers. Instead, they will see a skin specialist, or dermatologist.
Usually the lesions are removed with a small surgical procedure. But in some cases doctors will freeze it off or scrape it away.
An actinic keratosis is not a cancerous lesion. It is a wart-like patch of skin that usually results from sun damage. They are most often found on sun-exposed areas such as the face, the scalp and the back of hands.
They appear as rough, scaly patches – sometimes pink or skin-coloured – and often will begin to thicken.
If they become lumpy, grow a lot or start bleeding, doctors would usually advise removing them. Treatment involves either specific creams, freezing or surgical removal.
If the spot gets worse after treatment, an examination by a specialist is a must. It could be a different type of skin lesion that needs removing.
But there is also a chance that the actinic keratosis has undergone cancerous change and requires urgent removal.
Skin lesions are not always easy to distinguish from one another. But if the problem is growing or getting worse in any way, a second opinion is needed.
Confusion over weight-loss jab
Do you have a question for Dr Ellie?
Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.
Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies. If you have a health concern, always consult your own GP.
I wrote a while back about how pleased I was a weight-loss jab called semaglutide would now be available to thousands of obese NHS patients who struggle to lose weight.
But judging by your letters, there is confusion about who can get it. Let me be clear: it is not for just anyone who can’t shift extra weight with diet and exercise.
This is a treatment prescribed only for people with health problems related to their weight and who need to lose a significant amount to avoid surgery or heart disease.
There are serious side effects involved – vomiting, diarrhoea and, if patients aren’t monitored correctly, organ damage.
Yet I have heard that there are private doctors prescribing it for patients without health problems, for a hefty fee.
Have you accessed the drug this way?
Write and tell me.
Maternity scandal’s stark lesson: Listen to patients
Last week saw the publication of a long-awaited report into a maternity scandal spanning 20 years at the Shrewsbury and Telford Hospital NHS Trust.
The findings were shocking – among 1,600 cases examined, it found failures that led to more than 200 babies dying, others being left brain-damaged and mothers left begging for help, suffering life-changing injuries or even dying in childbirth.
The midwife who led the review, Donna Ockenden, said there was a reluctance to perform caesareans, assuming that natural birth is better. This is not a historical problem – the same harmful attitude exists among maternity staff across the country now. Her report lists 15 ‘immediate and essential actions’ for improving the safety of pregnant women and newborns.
I hope this marks a sea change in attitudes across maternity units. If anything, the report is a stark reminder that failing to listening to patients’ concerns can have fatal consequences.
Last week saw the publication of a long-awaited report into a maternity scandal spanning 20 years at the Shrewsbury and Telford Hospital NHS Trust. The scandal cost the lives of some 200 babies, file photograph)
Source: Read Full Article